Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 130, NWS Wichita, KS

June 29, 1997Harvey County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 29, 1997, 6:14 PM CDT for Harvey County, Kansas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 29, 1997, 6:14 PM CDT (23:14 UTC)
Expired
Jun 29, 1997, 7:15 PM CDT
In force
61 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Harvey County, KS

The radar

The Wichita radar (KICT), 43 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.2 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1997-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 977 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1997-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
977 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
945 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
-29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

440 
WUUS1 KICT 292316 RRA
SVRICT
KSC079-300015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
614 PM CDT SUN JUN 29 1997

* SEVERE THUNDERSTORM WARNING FOR
  HARVEY COUNTY - SOUTH CENTRAL KANSAS

* UNTIL 715 PM CDT
 
* SOME TOWNS AFFECTED
    HESSTON
    NEWTON
    HALSTEAD

* AT 614 PM RADAR INDICATED A SEVERE THUNDERSTORM FROM BURRTON TO
  NEWTON OR 25 MILES NORTH OF WICHTA MOVING EAST AT 25 MPH.

THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH...EXPECT WINDS
OF 75 MPH OR GREATER...HAIL LARGER THAN AN INCH IN DIAMETER AND
TORRENTIAL RAIN.  SEEK A STRONG INDOOR SHELTER AWAY FROM WINDOWS
IMMEDIATELY.  HEAVY RAINS FLOOD ROADS QUICKLY.  YOU SHOULD NEVER
TRY TO CROSS WATER COVERED ROADS.

 A TORNADO WATCH IS ALSO IN EFFECT.  SEVERE THUNDERSTORMS CAN AND
OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING.

RENO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:42 PM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Jun 29, 3:42 PM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
341 PM CDT SUN JUN 29 1997

SHORT TERM:
SHORT TERM FORECAST CHALLENGE IS POSSIBLE MCS DEVELOPMENT LATER
TONIGHT.

THIS MORNINGS MODEL RUNS ALL FAIRLY SIMILAR BUT GENERALLY FOLLOWED
ETA SOLUTION THROUGH 24 HOURS.  THUNDERSTORMS CURRENTLY OVER CENTRAL
KANSAS DEVELOPED ON OUTFLOW BOUNDARY FROM REMNANTS OF MCS OVER EAST
CENTRAL KANSAS. WILL ADD LOCALLY HEAVY RAINFALL POSSIBLE THIS
EVENING DUE TO CURRENT TRAINING.

YESTERDAY/S MODEL RUNS FORECAST INGREDIENTS FOR MCS LATER TONIGHT
AND THESE INGREDIENTS ARE STILL IN PLACE IN THIS MORNING/S RUNS.  BY
06Z MONDAY...MODELS FORECAST DIFFLUENCE ALOFT OVER WESTERN
NEBRASKA...STRONG THETA-E RIDGE OVER KS...RIDGE OF MAXIMUM 850 MB
DPWTS IN ALIGNMENT W/ THE THETA-E RIDGE...STRONG WAA AT 850 MB AND
INCREASING LOW LEVEL JET ALL POINT TOWARDS MCS DEVELOPING OVER
WESTERN NEBRASKA.  PROGGED 1000-500 MB THICKNESS PATTERN AND 10C
ISOTHERM AT 700 MB WOULD POINT TOWARDS A SOUTHEAST MOVEMENT AGAIN
TONIGHT.  THE ONE INGREDIENT CURRENTLY MISSING IS A FEATURE ALOFT TO
GET MCS STARTED.  IF COMPLEX DEVELOPS...FEEL IT WILL TAKE A TRACK A
LITTLE MORE TO THE NORTH AND EAST OF THIS MORNINGS TRACK.  DUE TO
UNCERTAINTY...WILL GO CLOSE TO GOING POPS.  CURRENT SFC DWPTS IN THE
68-75 DEGREE AND BOTH NGM AND AVN MOS MIN TEMPS LINE UP WITH THIS.

MARIEN

LONG TERM:
MAIN PROBLEM WILL BE POTENTIAL MCS DEVELOPMENT OVERNIGHT AND WHAT
EFFECT THIS WILL HAVE ON TEMPS MON.

THE AVN/ETA/NGM ALL HANDLE THE STRONG MID-UPR LVL TROF INTO THE
N/CNTRL HIGH PLAINS IN A COMPARABLE MANNER. GOOD WAA BEGINS TO OCCUR
MONDAY MORNING AND CONTINUES THROUGH 12Z TUE AT BOTH 70H AND 85H AS
INDICATED BY THE ETA/NGM...MORE SO WITH THE ETA. GOOD WESTERLY FLOW
OCCURS AT BOTH LEVELS UP TO 50H...SO LOOK FOR STRONG CAP TO DEVELOP
BY 12Z TUE TO SUPPRESS ANY CONVECTIVE ACTIVITY ON TUESDAY.

X-SECTIONS INDICATE GOOD UVV ACROSS SE KS THRU THE MORNING HOURS ON
MONDAY WHICH WOULD FALL IN LINE WITH MCS MOVG SE ALONG PRESENT
THICKNESS PATTERNS.

AS FOR TEMPS...AFTER POSSIBLE MONDAY MORNING PCPN IN SE ZONES...BIG
CONCERN IS HOW WARM TEMPS WILL REACH DUE TO HOW MUCH CLOUD COVER
THERE WILL BE FROM POTENTIAL MORNING PCPN. ALL MODELS SHIFT THE 85H
THERMAL AXIS EAST WITH 1000-500 THICKNESSES INCREASING...THEREFORE
WILL LEAN TWD WARMER FWC NUMBERS FOR HIGHS.

REESE

RSL 069/097 072/099     113-0
SLN 068/097 073/099     115-0
ICT 068/094 073/097 068 h114-0
HUT 071/093 072/096     113-0
CNU 072/090 073/095     11430

In the hours before

Special weather statement, Jun 29, 5:03 PM CDT, 1 hour 11 minutes before
KSZ032-033-047>053-O67>072-082-083-091>096-098>100-212230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
503 PM CDT SUN JUN 29 1997

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR
SKYWARN SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ.

SECONDARY FREQUENCIES ARE ALSO BEING MONITORED ON 146.82 AND 145.13 MHZ.

OGREN
Special weather statement, Jun 29, 5:04 PM CDT, 1 hour 10 minutes before
KSZ032-033-047>053-O67>072-082-083-091>096-098>100-212230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
503 PM CDT SUN JUN 29 1997

THE NATIONAL WEATHER SERVICE I(N WICHITA IS ACTIVATING OUR
SKYWARN SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ.

SECONDARY FREQUENCIES ARE ALSO BEING MONITORED ON 146.82 AND 145.13 MHZ.

OGREN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 4:51 PM CDTSevere Thunderstorm WarningICTKingman64 min
Jun 29, 5:16 PM CDTSevere Thunderstorm WarningICTHarper, Sumner64 min
Jun 29, 5:21 PM CDTSevere Thunderstorm WarningICTMcPherson59 min
Jun 29, 5:32 PM CDTTornado WarningICTMcPherson63 min
Jun 29, 5:57 PM CDTTornado WarningICTSumner63 min
Jun 29, 6:07 PM CDTTornado WarningICTHarper63 min
Jun 29, 6:19 PM CDTTornado WarningICTButler, Greenwood66 min
Jun 29, 6:55 PM CDTSevere Thunderstorm WarningICTButler, Sedgwick60 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.